Puerto Rico, 2015

Hail and Damaging Winds in Puerto Rico, June 22, 2015

June 22, 2015 · NWS SJU · 12 events in 10 counties and zones

A tropical wave combined with an upper level trough to produce scattered to numerous showers with isolated strong thunderstorms. Some thunderstorms produced strong gusty winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$6,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A tropical wave combined with an upper level trough to produce scattered to numerous showers with isolated strong thunderstorms. Some thunderstorms produced strong gusty winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jun 22, 11:31 AM AST, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 22, 11:31 AM AST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1131 AM AST MON JUN 22 2015

.UPDATE...LEADING EDGE OF TROPICAL WAVE WAS PRODUCING SHOWERS AND
THUNDERSTORMS OVER THE COASTAL WATERS OF PUERTO RICO AND THE U.S.
VIRGIN ISLANDS. THIS ACTIVITY WILL SPREAD WESTWARD AND WILL
AFFECT THE U.S VIRGIN ISLANDS AND EASTERN PUERTO RICO LATER THIS
AFTERNOON. FORECAST IS ON TRACK WITH ONGOING WEATHER CONDITIONS.
NO CHANGES NEEDED TO FORECAST GRIDS.

&&

.AVIATION...MVFR/IFR CONDITIONS ARE EXPECTED OVER TNCM AND TKPK
THROUGH THE FORECAST PERIOD. SHOWERS WITH THUNDERSTORMS WILL
PRODUCE BRIEF PERIODS OF MVFR CONDITIONS OVER TIST...AND TISX FROM
22/16Z THROUGH THE FORECAST PERIOD. LOW LEVEL WINDS WILL CONTINUE
MAINLY EAST SOUTHEAST AT 15 TO 20 KTS.

&&

.MARINE...A MARINE WEATHER STATEMENT HAS BEEN ISSUED AS SHOWERS
AND THUNDERSTORMS ASSOCIATED WITH THE LEADING EDGE OF TROPICAL
WAVE MOVES ACROSS THE LOCAL WATERS. SEAS UP TO 6 FEET AND WINDS UP
TO 20 KNOTS ARE EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 627 AM AST MON JUN 22 2015/

SYNOPSIS...APPROACHING TROPICAL WAVE WILL BRING AN INCREASE IN
MOISTURE AS WELL AS SHOWER ACTIVITY. TROPICAL UPPER TROPOSPHERIC
TROUGH (TUTT) IS SLOWLY MOVING WEST FROM THE NORTH OF PUERTO RICO TO
THE NORTH OF HISPANIOLA...THIS WILL GRADUALLY INCREASE THE INSTABILITY
ACROSS THE LOCAL AREA FOR THE NEXT FEW DAYS. SURFACE HIGH PRESSURE
ACROSS THE CENTRAL ATLANTIC WILL KEEP MODERATE TO FRESH EAST TO
E-SE WINDS THROUGH WEDNESDAY.

DISCUSSION...A FEW SHOWERS WERE OBSERVED OVERNIGHT ACROSS THE
LOCAL WATERS WITH ONLY A FEW OF THEM BRIEFLY AFFECTING LAND AREAS.
OTHERWISE IT WAS RELATIVELY CALM NIGHT. THE BIG STORY OF THE DAY
IS THE UPCOMING TROPICAL WAVE THAT IS EXPECTED LATER TODAY AND HOW
IT INTERACTS WITH THE TUTT TO THE NORTH OF PR AND HISPANIOLA. THIS
COMBINATION SHOULD CAUSE AN INCREASE OF SHOWER AND THUNDERSTORM
ACTIVITY THIS AFTERNOON AND OVERNIGHT INTO TUESDAY MORNING.

WHEN IT COMES TO RAINFALL THE NAM...GFS...AND ECMWF MODELS HAVE
SOMEWHAT DIFFERENT SOLUTIONS. HOWEVER CURRENT OBSERVATIONS OF THE
RADAR IN GUADELOUPE SUGGEST THAT THE GFS MODEL HAS A BETTER HANDLE
ON THIS THAN THE ECMWF. THE NAM MODEL PUTS THE BULK OF THE PRECIP
TODAY...ESPECIALLY THIS AFTERNOON ACROSS THE NW QUADRANT OF PR...WITH
LITTLE RAIN TONIGHT AND TUESDAY...THE ECMWF AGREES THAT MOST OF
THE RAIN WILL BE TODAY BUT MOST OF IT ACROSS THE EASTERN SECTIONS
OF PR AND ACROSS THE USVI...WHILE THE GFS MODEL SEEMS TO BE A
HYBRID OF BOTH WITH RAINFALL BULLSEYES ACROSS EASTERN WESTERN PR
TODAY BUT LINGERING INTO EARLY TUESDAY WITH A LARGE AMOUNT OF
PRECIP OVERNIGHT ACROSS EASTERN PR AND WEST OF THE USVI EARLY ON
TUESDAY.

GIVEN THE CURRENT SETUP...THE GFS SOLUTION SEEMS A BIT MORE
REALISTIC GIVEN THE AMOUNT OF MOISTURE THAT THIS WAVE WILL
BRING...ESPECIALLY BEHIND ITS AXIS AS IT APPROACHES ON TUESDAY.
HAVING SAID THAT...SAHARAN DUST WILL START TO FILTER IN ON TUESDAY
MORNING SO THE SIGNIFICANT RAIN ON TUESDAY MORNING MAY BE LIMITED
IF THE SAHARAN DUST CATCHES UP.

AT THIS TIME WE BELIEVE THAT SHOWERS AND THUNDERSTORMS WILL
GRADUALLY INCREASE ACROSS THE LOCAL WATERS...USVI AND EASTERN PR
THIS AFTERNOON WITH LOCALLY INDUCED SHOWERS AND THUNDERSTORMS
ACROSS THE NW QUADRANT OF PR. THE TROPICAL WAVE AND THE TUTT WILL
COMBINE AND BRING SHOWERS AND THUNDERSTORMS OVERNIGHT...ESPECIALLY
ACROSS THE EASTERN MUNICIPALITIES OF PR AS WELL AS THE USVI.
CURRENTLY...THE TROPICAL WAVE LOOKS QUITE DECENT ON THE GUADELOUPE
RADAR AS WELL AS ON SATELLITE...THERE IS LITTLE TO SUGGEST THAT
THE WAVE WILL WEAKEN TONIGHT...AT LEAST UNTIL THE SAHARAN DUST
CATCHES UP ON TUESDAY.

ONCE THE SAHARAN DUST CATCHES UP ON TUESDAY...THE CHANCES OF RAIN
LATER ON TUESDAY AND FOR THE NEXT SEVERAL DAYS WILL BE REDUCED.
ALTHOUGH WE WILL NOT RULE OUT LOCALLY INDUCED CONVECTION IN THE
AFTERNOONS...AS FAR AS MORE GENERALIZED SHOWERS WE MAY HAVE TO
WAIT UNTIL THE FOLLOWING SATURDAY WHEN ANOTHER TROPICAL WAVE IS
FORECAST TO APPROACH THE LOCAL ISLANDS.

AVIATION...VFR CONDS EXPECTED EARLY IN THE FCST PERIOD AT ALL TAF
SITES. HOWEVER...SHRA/TSRA WILL GRADUALLY INCREASE ACROSS THE FLYING
AREA AFT 12Z AS TROPICAL WAVE MOVES ACROSS THE REGION. PERIODS OF
MVFR/BRIEF IFR CONDS POSSIBLE AS TSRA SPREADS FROM THE LEEWARD
ISLANDS TO THE USVI TERMINALS BY NOON AST TODAY. SIMILAR CONDITIONS
EXPECTED IN THE AFTERNOON ACROSS MAINLAND PR WITH MOUNTAIN
OBSCURATIONS AND SEVERAL BKN/OVC LAYERS THRU THE OVERNIGHT. LLVL
WINDS WILL BE FROM THE SOUTHEAST AT 15-25 KT...WITH HIGHER GUSTS
NEAR TSRA.

MARINE...SEAS NEAR SHORE OF 4 FEET OR LESS AND UP TO 6
FEET OVER THE OFFSHORE WATERS. EASTERLY TRADE WINDS UP TO 20
KNOTS WILL CONTINUE TODAY. SMALL CRAFT SHOULD EXERCISE CAUTION
DUE TO SEAS UP TO 6 FEET AND WIND UP TO 20 KNOTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  85  79  84  81 /  40  50  30  30
STT  82  81  82  81 /  40  60  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
AM...NONE.
&&

71/72
Hazardous weather outlook, Jun 22, 5:04 AM AST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
504 AM AST MON JUN 22 2015

AMZ710>745-PRZ001>013-230915-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
504 AM AST MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.THUNDERSTORMS...THERE IS A CHANCE OF THUNDERSTORMS WITH HEAVY
RAINFALL AND BRIEF GUSTY WINDS THIS AFTERNOON ACROSS PORTIONS OF
THE CORDILLERA CENTRAL AND NORTHWESTERN PR. THEN...BY LATE
AFTERNOON INTO EARLY EVENING THUNDERSTORMS ARE POSSIBLE ACROSS
THE EASTERN HALF OF PR INCLUDING VIEQUES AND CULEBRA.

.FLOODING...HEAVY RAINS COULD LEAD TO URBAN AND SMALL STREAM
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A TROPICAL WAVE IS EXPECTED TO CREATE PERIODS OF SHOWERS AND
THUNDERSTORMS THROUGH EARLY TUESDAY MORNING. URBAN AND SMALL
STREAM FLOODING IS POSSIBLE WITH THE HEAVIEST SHOWERS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT FLOODING TO THE NATIONAL WEATHER
SERVICE IN SAN JUAN.

AMZ715-725-VIZ001-002-230915-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
504 AM AST MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.THUNDERSTORMS...THERE IS A CHANCE OF THUNDERSTORMS WITH HEAVY
RAINFALL AND BRIEF GUSTY WINDS THIS AFTERNOON ACROSS PORTIONS OF
THE U.S. VIRGIN ISLANDS AND SURROUNDING WATERS.

.FLOODING...HEAVY RAINS COULD LEAD TO URBAN AND SMALL STREAM
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A TROPICAL WAVE IS EXPECTED TO CREATE PERIODS OF SHOWERS AND
THUNDERSTORMS THROUGH EARLY TUESDAY MORNING. URBAN AND SMALL
STREAM FLOODING IS POSSIBLE WITH THE HEAVIEST SHOWERS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT FLOODING TO THE NATIONAL WEATHER
SERVICE IN SAN JUAN.

In the hours before

Special weather statement, Jun 22, 11:53 AM AST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1153 AM AST MON JUN 22 2015

VIZ002-221645-
ST CROIX-
1153 AM AST MON JUN 22 2015

...A CLUSTER OF SHOWERS WITH THUNDERSTORMS WILL AFFECT SAINT
CROIX...

AT 1150 AM AST...A CLUSTER OF STRONG THUNDERSTORMS WERE APPROACHING
THE ISLAND OF SAINT CROIX IN THE U.S. VIRGIN ISLANDS.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GROVE PLACE...FREDERIKSTED SOUTH...CHRISTIANSTED AND FREDERIKSTED.

EXCESIVE CLOUD TO GROUND LIGHTNING STRIKES ARE OCCURRING WITH THESE
STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 1771 6488 1775 6489 1777 6488 1776 6483
      1778 6475 1775 6470 1777 6467 1776 6463
      1779 6463 1779 6461 1778 6462 1772 6464
      1771 6467 1769 6475 1770 6476 1768 6476
      1770 6478 1768 6490
TIME...MOT...LOC 1550Z 180DEG 0KT 1773 6475

FC
Special weather statement, Jun 22, 12:40 PM AST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1240 PM AST MON JUN 22 2015

PRZ013-221730-
VIEQUES-
1240 PM AST MON JUN 22 2015

...STRONG THUNDERSTORMS WILL AFFECT VIEQUES MUNICIPALITY...

AT 1237 PM AST...A CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS ARE
EXPECTED TO AFFECT VIEQUES.

WIND GUSTS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE OCCURRING WITH THESE
STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 1815 6529 1813 6527 1813 6531 1812 6531
      1811 6535 1812 6534 1813 6536 1811 6538
      1811 6543 1809 6542 1811 6545 1809 6544
      1810 6546 1809 6547 1809 6549 1808 6555
      1810 6558 1812 6557 1816 6540
TIME...MOT...LOC 1637Z 000DEG 0KT 1813 6541

FC
Special weather statement, Jun 22, 12:46 PM AST, 44 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
1240 PM AST LUNES 22 DE JUNIO DE 2015

PRZ013-221730-
VIEQUES-
1240 PM AST LUNES 22 DE JUNIO DE 2015

...TRONADAS FUERTES AFECTARAN A VIEQUES...

A LAS 12:37 PM AST...UN GRUPO DE AGUACEROS Y TRONADAS DEBE AFECTAR
EL AREA DE VIEQUES.

VIENTOS EN RAFAGAS HASTA DE 40 MPH SERAN POSIBLES CON ESTAS TRONADAS.

RAYOS FRECUENTES DE NUBE A SUELO ESTAN OCURRIENDO CON ESTAS
TORMENTAS. LOS RAYOS PUEDEN CAER A 15 MILLAS DE UNA TRONADA. BUSQUE
REFUGIO DENTRO DE UNA ESTRUCTURA FUERTE.

FC/RVT

The radar

The San Juan radar (TJUA), 41 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail, 1 strong wind. Local standard time, as filed.

Hail, Villalba

When
June 22, 1:30 PM AST to 2:30 PM AST
Where
Villalba County, Villalba to 1.59 mi ESE of Villalba
Measured
0.25 in hail
Property damage
$100
Reported by
Social Media
Coordinates
18.120, -66.470

Pea size hail was reported in Villalba.

Hail, Lares

When
June 22, 1:48 PM AST
Where
Lares County, Lares to 3.07 mi NW of Lares
Measured
0.25 in hail
Property damage
$100
Reported by
State Official
Coordinates
18.270, -66.870

Small hail was reported in Lares.

Thunderstorm Wind, San Juan

When
June 22, 2:05 PM AST
Where
San Juan County, 4.73 mi NE of San Juan to 4.64 mi NE of San Juan
Measured
42 kt (48 mph) measured gust
Property damage
$100
Reported by
ASOS
Coordinates
18.436, -66.008

A wind gust of 48 mph was reported at Luis Munoz Marin International Airport.

Thunderstorm Wind, Carolina

When
June 22, 2:15 PM AST
Where
Carolina County, 4.85 mi NW of Carolina to 4.55 mi NW of Carolina
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.416, -66.006

Power line downed at Ave Inturregui near Falas store.

Thunderstorm Wind, San Juan

When
June 22, 2:15 PM AST
Where
San Juan County, San Juan to 2.36 mi N of San Juan
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
18.380, -66.050

Downed trees and power lines were reported at Roosevelt Avenue, Ponce de Leon, De Diego Avenues and near Colegio Universitario in Hator Rey sector.

Thunderstorm Wind, Bayamon

When
June 22, 2:20 PM AST
Where
Bayamon County, Bayamon to 3.55 mi SW of Bayamon
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
18.350, -66.170

Downed trees ar Road PR 167 near Jose Antonio Davila school. at Volcan street in Hato Tejas sector and at road PR 167, Km 18.4. Power lines were downed at Reparto Teresita, Road 38.

Strong Wind, Eastern Interior

When
June 22, 2:22 PM AST
Where
Eastern Interior forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Social Media

Fallen tree in Barrio Collores at road PR 921 in Las Piedras.

Thunderstorm Wind, Guaynabo

When
June 22, 2:22 PM AST
Where
Guaynabo County, 5.95 mi WNW of Guaynabo to 4.41 mi WNW of Guaynabo
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
18.370, -66.110

Power line blocking a street at Los Frailes near Camino Alejandrino. Downed tree at Garden Hill sur street Palma sola A12.

Thunderstorm Wind, Toa Baja

When
June 22, 2:30 PM AST
Where
Toa Baja County, 2.19 mi NE of Toa Baja to 2.13 mi NE of Toa Baja
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
18.456, -66.181

Power lines downed at road 165 near Campomar and Parcelas Sabana Seca.

Thunderstorm Wind, Vega Alta

When
June 22, 2:30 PM AST
Where
Vega Alta County, 2.02 mi SSW of Vega Alta to 3.57 mi S of Vega Alta
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
18.393, -66.343

Downed tree at road 677 km 6.3 near Barrio Maricao, sector Los Cruz.

Hail, Lares

When
June 22, 4:30 PM AST
Where
Lares County, Lares to 3.99 mi W of Lares
Measured
0.5 in hail
Injuries
0 direct, 1 indirect
Property damage
$100
Reported by
Public
Coordinates
18.270, -66.870

Marble size hail reported via twitter.

Thunderstorm Wind, San Sebastian

When
June 22, 4:45 PM AST
Where
San Sebastian County, 4.7 mi WNW of San Sebastian to 3.29 mi S of San Sebastian
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
18.335, -67.040

More than 12 downed trees were reported in this municipality. Main roads 109 and 119 were blocked by trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2015Every state in 2015This day in weather historyWarnings in Puerto Rico, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591777, 591778, 591779, 591781, 591782, 591784, 591780, 591838, 591839, 591840, 591841, 591842.